How can my hypothyroidism be treated?
Q: I am a 35 years old woman suffering from hypothyroidism for the last 8 years. I have been taking Thyronorm 75 mg. I got a lipid profile test done along with routine thyroid test. The results were T3 - 98.99 mg/dL, T4 - 8.3 mg/dL, TSH - 3.51 uIU/mL. Cholesterol total - 207 mg/dL, HDL - 33 mg/dL, LDL - 149 mg/dL, VLDL - 25 mg/dL, Triglycerides - 127 mg/dL, TC/HDL ratio - 6.3. Since my cholesterol was borderline high, the doctor advised me to take Atorsave 20 for 8 weeks and Thyronorm 100 mcg and 75 mcg alternatively. After 8 weeks the results of the tests were - cholesterol total - 150 mg/dL, HDL - 46 mg/dl, LDL - 85 mgs/dl, S.Triglycerides - 93 mg/dl, T3 - 1.08 ng/ml, T4 - 8.4 ug/dl, TSH - 1.61 uIU/ml. After seeing these results, the doctors advised me to continue having Atrosave 20 for 1 year. What are the side effects of Atrosave? Is there any alternative other than taking drugs? For the past one and a half year, I have been going for a regular 30-minute walk and doing mild exercises. Does my 8 years old daughter have a chance of getting thyroid problem as it was detected just after her birth? Please advise.
A:There are two issues in this query; one of hypothyroidism and second of dyslipidemia.
- From the point of view of hypothyroidism, you are doing fine. Targets are maintained with normal TSH. Continue the same dose. Once a year TSH is good enough.
- Hypothyroidism itself causes dyspidemia but as your TSH is normal this may not be the cause. You can reduce the dose of Atorva to 10 mg per day and get repeat lipids done after three months. I feel you will not need Atorva for a very long time as you do not have many risk factors for heart disease. If at end of three months your lipids are normal, then stop atorva and continue diet and exercise.
- Atorvastatin does have side effects. It can cause muscle aches and pains and raised liver enzymes.